Kansas, 2008

Hail in Kansas, July 22, 2008

July 22, 2008 · NWS SGF · 1 event in 1 county or zone

One isolated thunderstorm produced hail up to the size of quarters near the community of Crestline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

One isolated thunderstorm produced hail up to the size of quarters near the community of Crestline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 22, 1:31 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 22, 1:31 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
231 PM CDT TUE JUL 22 2008

.DISCUSSION...

CURRENTLY AN OUTFLOW BOUNDARY FROM LAST NIGHTS AND THIS MORNINGS
MCS IS MOVING SOUTH THROUGH THE CWA. THUNDERSTORMS ARE DEVELOPING
ALONG AND JUST BEHIND THIS BOUNDARY. THE AIRMASS OUT AHEAD OF
THIS BOUNDARY IS MOIST AND UNSTABLE WITH ML CAPES OF 2000 TO 3000
J/KG WITH LITTLE CIN AND DEWPOINTS IN THE 70S. STRONG TO SEVERE
THUNDERSTORMS HAVE DEVELOPED ALONG IN THIS AIRMASS ALONG THIS
BOUNDARY. THE MAIN HAZARDS EXPERIENCED WITH THIS ACTIVITY HAVE BEEN WINDS
UP TO 60 MPH...NICKEL SIZE HAIL AND PERIODS OF VERY HEAVY RAINFALL.

THIS OUTFLOW BOUNDARY WILL CONTINUE TO PUSH SOUTH THROUGH THE
REMAINDER OF THE AFTERNOON HOURS...WITH STRONG TO SEVERE
THUNDERSTORM DEVELOP POSSIBLE ALONG THIS BOUNDARY ACROSS SOUTHERN
MISSOURI AND EXTREME SOUTHEAST KANSAS. BY THIS EVENING THIS
ACTIVITY SHOULD PUSH TO THE SOUTH AND OUT OF THE CWA.

AN UPPER LEVEL LOW NORTH OF THE GREAT LAKES REGION IS SPINNING SOME
UPPER LEVEL ENERGY TOWARDS THE AREA. THERE IS A STALLED SURFACE
FRONTAL BOUNDARY LOCATED ACROSS NORTHERN MISSOURI WHICH WILL
LIKELY PUSH FARTHER SOUTH THIS EVENING AS THIS ENERGY MOVES
TOWARDS THE AREA. REDEVELOPMENT OF THUNDERSTORMS WILL BE POSSIBLE MAINLY
ACROSS THE EASTERN CWA. THIS AREA HAS BEEN PRETTY WELL WORKED OVER
BY TODAYS THUNDERSTORM ACTIVITY...SO IT SHOULD BE HARD PRESSED TO
SEE MUCH SEVERE WEATHER IF ANYTHING CAN REDEVELOPMENT THIS
EVENING...UNLESS THE SUN COMES OUT AND REALLY WARMS THINGS UP.
COULD SEE SOME LINGER SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN
MISSOURI DURING THE OVERNIGHT HOURS INTO WEDNESDAY MORNING.

THE REGION WILL GENERALLY BE IN NORTHWEST FLOW ALOFT THROUGH MUCH
OF THE FORECAST PERIOD IN RESPONSE TO AN UPPER LEVEL RIDGE OVER
THE ROCKY MOUNTAIN REGION...AND AN UPPER LEVEL LOW LOCATED NORTH
OF THE GREAT LAKES REGION. THE STORM TRACK SHOULD REMAIN TO THE
NORTH AND EAST OF THE CWA FOR MUCH OF THE PERIOD...BUT WILL HAVE
TO WATCH AND SEE IF ANY UPPER LEVEL DISTURBANCES RIDE THE
NORTHWEST FLOW INTO THE AREA. ALSO...NIGHTLY MCS DEVELOPMENT ALSO
LIKELY ACROSS THE NORTHERN CENTRAL PLAINS INTO THE NORTHERN
PLAINS THROUGHOUT THE PERIOD...WHICH COULD POSSIBLY MOVE SOUTH
INTO THE AREA DURING THIS PERIOD. HAVE INCLUDED SLIGHT TO CHANCE
POPS THROUGH MUCH OF THE FORECAST PERIOD TO ACCOUNT FOR THIS...WITH
THE BEST CHANCES ACROSS THE NORTHERN AND EASTERN PORTIONS OF THE
CWA. ALSO...THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE. THEREFORE
IF ENOUGH HEATING CAN OCCUR ISOLATED AFTERNOON THUNDERSTORMS WILL
BE POSSIBLE. AT THIS TIME THE BEST CHANCES FOR THUNDERSTORMS
APPEAR TO BE SATURDAY NIGHT INTO SUNDAY NIGHT...AS UPPER LEVEL
ENERGY MOVES TOWARD THE AREA.

WISE

&&

.AVIATION...

FOR THE 18Z TAF CYCLE...SCATTERED THUNDERSTORMS CAN BE EXPECTED
FOR MUCH OF THE AFTERNOON. EXPECT MVFR WITH BRIEF IFR CONDITIONS
AROUND STORMS...ALONG WITH GUSTY WINDS. SKIES ARE EXPECTED TO
CLEAR LATER THIS EVENING WITH VFR CONDITIONS PREVAILING. WINDS
WILL BECOME LIGHT OUT OF THE SOUTHEAST TONIGHT.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 22, 12:00 PM CST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE JUL 22 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  WIND GUSTS TO 60 MPH...HAIL TO THE SIZE OF QUARTERS...FREQUENT
  CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

  ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH
  TONIGHT.

  DISCUSSION:

  A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO
  MOVE SOUTH ACROSS SOUTHERN MISSOURI THROUGH THE MID AFTERNOON
  HOURS. THESE STORMS WILL AFFECT AREAS ROUGHLY ALONG AND SOUTH
  OF THE HIGHWAY 60 CORRIDOR. ADDITIONAL THUNDERSTORMS WILL
  CONTINUE TO MOVE SOUTHEAST ACROSS CENTRAL MISSOURI THROUGH THE
  REMAINDER OF THIS AFTERNOON. MOST OF THE THUNDERSTORM ACTIVITY
  WILL WEAKEN THIS EVENING...HOWEVER ADDITIONAL THUNDERSTORM
  DEVELOPMENT WILL REMAIN POSSIBLE ACROSS CENTRAL MISSOURI
  OVERNIGHT...ROUGHLY ALONG AND EAST OF HIGHWAY 65.

  WIND GUSTS TO 60 MPH...HAIL TO THE SIZE OF QUARTERS...FREQUENT
  CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WILL ALL BE
  POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ON A
  DAILY BASIS THROUGH THE REMAINDER OF THE WEEK AND INTO THE
  WEEKEND AS SEVERAL UPPER DISTURBANCES PUSH THROUGH THE REGION
  AND INTERACT WITH AN UNSTABLE AIR MASS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY THIS EVENING
  ACROSS ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Jul 22, 12:50 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
150 PM CDT TUE JUL 22 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     SPRINGFIELD             37.20N  93.29W
07/22/2008                   GREENE             MO   BROADCAST MEDIA

            SEVERAL CAR WINDOWS BLOWN OUT

&&

JLT
Local storm report, Jul 22, 1:01 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
201 PM CDT TUE JUL 22 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     SPRINGFIELD             37.20N  93.29W
07/22/2008                   GREENE             MO   PUBLIC

            TREE DOWN NEAR INTERSECTION OF SCENIC AVENUE AND
            REPUBLIC ROAD.

&&

AF
Local storm report, Jul 22, 1:15 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT TUE JUL 22 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     1 SW OZARK              37.01N  93.22W
07/22/2008                   CHRISTIAN          MO   BROADCAST MEDIA

            SEVERAL SECURED PIECES OF PLYWOOD REMOVED FROM GARAGE
            WHILE THE ROOF WAS UNDER CONSTRUCTION

&&

JLT
Local storm report, Jul 22, 1:41 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
241 PM CDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     TSTM WND DMG     4 SE FORDLAND           37.12N 92.89W
07/22/2008                   WEBSTER            MO   AMATEUR RADIO

            5 INCH DIAMATER TREE LIMBS DOWNED ALONG WITH ROOF DAMAGE
            TO HOUSE.

&&

ANGLE
Special weather statement, Jul 22, 1:57 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
257 PM CDT TUE JUL 22 2008

MOZ104-222030-
TANEY MO-
257 PM CDT TUE JUL 22 2008

...SIGNIFICANT WEATHER ALERT FOR SOUTHWESTERN TANEY COUNTY UNTIL 330
PM CDT...

AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOLLISTER...OR NEAR BRANSON...MOVING SOUTH
AT 17 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

HATCH
Local storm report, Jul 22, 2:09 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
309 PM CDT TUE JUL 22 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     5 N PROTEM              36.60N  92.86W
07/22/2008                   TANEY              MO   AMATEUR RADIO

            TREES BLOWN DOWN NORTH OF PROTEM

&&

JLT

The radar

The Springfield radar (KSGF), 118 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cherokee

When
July 22, 2:56 PM CST
Where
Cherokee County, 2.15 mi NW of Crestline
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.190, -94.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115447.